[Skip to Content]
[Skip to Content Landing]
Article
April 1965

Do Oral Contraceptives Have Neuro-Ophthalmic Complications?

Arch Ophthalmol. 1965;73(4):461-462. doi:10.1001/archopht.1965.00970030463001

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Oral contraceptives are now in wide use and are presumably here to stay. They have received tentative endorsement by professional societies. At the same time, several articles and editorials including a commendable directive from the pharmaceutical industry have cautioned against possible complications. It has been specifically suggested that oral contraceptives may be responsible for several cases of thromboembolism, including pelvic vein thrombosis, axillary artery thrombosis, thrombophlebitis of the legs, cerebrovascular accidents, and pulmonary embolism. A few of these have been fatal but since such complications may occur in persons not taking contraceptives, the relationship of the drugs to the thromboembolism is little more than an unproved impression at present (JAMA 185:776 [Sept 7] 1963).

We wish here to draw attention to certain neuro-ophthalmic conditions which have occurred in patients on oral contraceptives, but at the same time to affirm that the relationship of the drug to the disease is still

First Page Preview View Large
First page PDF preview
First page PDF preview
×